North Carolina, 2004

Tornadoes and Flash Flood in North Carolina, June 4, 2004

June 4, 2004 · NWS MHX · 7 events in 5 counties and zones

4 tornado, 1 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$76,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 4, 9:20 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 4, 9:20 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 AM EDT FRI JUN 4 2004

.SHORT TERM...SFC BNDRY EXTENDS FROM NEAR HSE TO RDU. NUMEROUS
SHOWERS AND A FEW TSRA ARE SPREADING N ACRS RGN THIS MORN AHEAD OF
UPR LOW THATS APPROACHING MTNS. WITH BNDRY ACRS RGN AND PLENTY OF
MOISTURE IN PLACE SHLD SEE GOOD DEAL OF PRECIP AS EXPECT GOOD
FORCING AHEAD OF UPR LOW. WL MONITOR RDR TRENDS BUT MAY BE ABLE TO
LOWER POPS A BIT SRN TIER WHERE CVRG MAY BE MORE SCT. CLDS SHLD
LIMIT HEATING AND INSTAB HOWEVER APPEARS SRN TIER WL SEE SOME SUN
WHICH MAY LEAD TO SOME SEVERE. HIGHER HELICITY IS ALONG AND N OF
BNDRY SO WL HAVE TO WATCH FOR ROTATION WITH CELLS IN THIS REGION.

.MARINE...WL CONT TOWARD ETA SOLUTION. WL INCRS WINDS A BIT THIS
AFTN NRN TIER AS ALREADY 15 TO 20 N OF THE BNDRY. WL KEEP SCA
POSS/EXPECTED HEADLINE AS BEST GRDNT LOOKS LATER TONIGHT.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RF
Hazardous weather outlook, Jun 4, 3:01 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 AM EDT FRI JUN 4 2004

NCZ029-044>047-079>081-090>095-098-103-104-050800-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
401 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
AN UPPER LEVEL LOW WILL BE THE TRIGGERING MECHANISM FOR SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST TODAY. SHOWERS AND
THUNDERSTORMS WILL MOVE NORTHEAST INTO EASTERN NORTH CAROLINA DURING
THE DAY AND CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. ANOTHER HAZARD FROM THE THUNDERSTORMS WILL BE OCCASIONAL
HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON HOURS
WHEN DAYTIME HEATING IS AT ITS PEAK AND THE SEA BREEZE HAS DEVELOPED.
ALTHOUGH ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE...SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Pitt

When
June 4, 1:09 PM EST
Where
Pitt County, 7 mi NW of Greenville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.683, -77.467

Brief tornado touchdown with damage to power lines near Belvoir Crossroads.

Tornado, Pitt

When
June 4, 1:15 PM EST
Where
Pitt County, Stokes
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.717, -77.267

Brief tornado touchdown with damage to power lines.

Tornado, Martin

When
June 4, 2:35 PM EST
Where
Martin County, 8 mi SW of Jamesville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
35.733, -77.000

Brief tornado touchdown near intersection of Highway 171 and Piney Grove Church Road.

Hail, Washington

When
June 4, 3:15 PM EST
Where
Washington County, Plymouth
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -76.750

Flash Flood, Martin

When
June 4, 3:25 PM EST to 4:25 PM EST
Where
Martin County, Williamston
Reported by
EMERGENCY MANAGER
Coordinates
35.842, -77.107 (the zone’s center; the record gives no point)

Highway 17 and Prison Camp Road reported flooded.

Thunderstorm Wind, Greene

When
June 4, 4:20 PM EST
Where
Greene County, 5 mi NW of Snow Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.500, -77.750

Roof was blown off of a hog house.

Tornado, Tyrrell

When
June 4, 5:15 PM EST
Where
Tyrrell County, Columbia
Rating
F1
Path length
0.1 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -76.250

Brief tornado touchdown at a marina on Dewey Pier Road caused damage to twelve boats. One man was critically injured when his boat was flipped.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404913, 5404914, 5404915, 5404916, 5404917, 5404918, 5404919.